Colorado, 2021Damaging Wind in Colorado, July 4, 2021
July 4, 2021 · NWS GLD · 1 event in 1 county or zone
On the evening of July 4th, an isolated supercell thunderstorm developed in Northwest Kansas and moved southeast into Kit Carson County, Colorado. This storm produced a peak thunderstorm wind gust of 71 mph at the Kit Carson County Airport.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the evening of July 4th, an isolated supercell thunderstorm developed in Northwest Kansas and moved southeast into Kit Carson County, Colorado. This storm produced a peak thunderstorm wind gust of 71 mph at the Kit Carson County Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 4, 6:55 PM MST, 30 minutes earlier.
Area forecast discussion, Jul 4, 6:55 PM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
755 PM MDT Sun Jul 4 2021
.UPDATE...
Issued at 751 PM MDT Sun Jul 4 2021
Updated to clear a portion of the Severe Thunderstorm Watch and
for thunderstorm and precipitation coverage as outflow pushes
westward and aids thunderstorm development. Outflow boundaries are
set to collide over far E Colorado shortly, and will continue to
monitor that preferred area for additional development this
evening.
UPDATE Issued at 308 PM MDT Sun Jul 4 2021
Severe Thunderstorm Watch 334 is now in effect through 10PM
MDT/11PM CDT for counties along and south of a line from Sherman
to Graham counties in Northwest Kansas and Cheyenne county in
Eastern Colorado. Primary threats will be hail up to 2" in size
and wind gusts up to 70 mph.
&&
.SHORT TERM...(This afternoon through Monday Night)
Issued at 1232 PM MDT Sun Jul 4 2021
Warm and muggy this afternoon with a chance for thunderstorms. A few
may be severe. Drier tomorrow until a cold front arrives during the
overnight hours Monday into Tuesday.
Currently, satellite shows cloud streets beginning to form in the
Eastern portions of the Tri-State area. With dewpoints in the upper
60's and model soundings suggesting that the air column is saturated
up to 300mb-500mb, most of the area has plenty of moisture available
for storms. PWATs are also forecasted to be between 1.3 and 1.6
which is near or above the 75% percentile for most of the area.
Combine these moist conditions with a relatively unstable
environment (SBCAPE and MLCAPE around 1500-2500 J/KG, CIN near 0
J/KG, and steep lapse rate through mid level that are 8C or
greater) and there is plenty available for storms to develop and
become strong to severe. The main reasons the severe threat is not
higher is that there is relatively weak flow in the mid levels of
the atmosphere and the surface boundary in the area is further
west from the more ideal conditions. Near the surface, flow is
generally out of the south but shifts to being out of the north as
you get past 700mb with weak to no flow inbetween. This is
limiting the effective shear to 30 knots or less. This shear could
still help storms become severe, but it lowers the chances for
supercells and may have the storms be more multicellular which
could increase the risk for locally heavy rainfall. With no clear
trigger though to start storms, currently have low chance POPs
across much of the area as storms are likely to be more like air
mass storms to start if they do end up forming. After that,
outflow boundaries will help serve as a storm focus. But the big
question with all of this is can storms get going and where they
would then start.
This evening and into tonight, storm chances will remain before
midnight but are expected to shift south during this time period.
Winds are expected to lighten, especially after midnight. Cloud
cover will decrease as drier air moves in aloft and lows are
expected to be in the 60's with upper 60's possible east of Highway
83.
For Monday, drier conditions are expected during the daytime hours
as relatively drier air moves in aloft. Surface dewpoints could
still be in the 60's, but there does not appear to be much in the
form of forcing that could trigger storms. At 500mb, the ridge over
the four corners region may nose over the area during the day which
will help keep conditions dry and warm. 850mb temps suggest that
high temperatures will be similar to today in the low to mid 90's.
Tomorrow night and into Tuesday morning, cloud cover will increase
from the west as a frontal boundary moves into and through the area.
Winds are expected to shift to out of the west and a few showers and
storms may form along the boundary. Any precip would be favored more
in Eastern Colorado but could last to parts of NW Kansas and SW
Nebraska. Lows are still expected to be in the 60's, but Eastern
Colorado may have some locales see 50's instead.
.LONG TERM...(Tuesday through Sunday)
Issued at 124 PM MDT Sun Jul 4 2021
For the extended period, the main wx focus remains on the hot
conditions expected for most days. Models continue to show 500mb
ridge meandering from the central Rockies/4-corners region to
eventually settling along the west coast by Friday afternoon/evening.
A shortwave and associated cold front will work along the eastern
side of the upper ridge and into the Plains region Tuesday into
Wednesday. Still some timing issues with the fropa due to surface
ridge blocking east. The area will see 1-2" PW values during its
passage, so the threat for locally heavy rainfall, along with some
potential severe due to instability ahead of the front, is possible.
Late Wednesday into early Friday will remain dry, with another
potential front to move thru the region mainly for the upcoming
weekend based on the latest GFS/ECMWF timing.
For temps, highs across the region extended will range from the mid
80s to lower 90s on Tuesday, trending down slightly on Wednesday for
all areas seeing 80s. Thursday and Friday will have 90s across the
region. Going into next weekend, the chance for light precipitation
will have mainly 80s for highs. Overnight lows will range mainly in
the 60s, warmest east. Some locales east of Hwy 25 Thursday night
may only drop into 70F range.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 519 PM MDT Sun Jul 4 2021
VFR conditions are expected at MCK and GLD through the 00Z TAF
period. Isolated showers and a few strong thunderstorms are
expected in the region through about 04Z, but the possibility of
any of those storms passing over the MCK or GLD site is low.
Scattered CU will dissipate over those sites after sunset with
only FEW to SCT high clouds through the remainder of the night and
clear skies after about 15Z. Light winds from the south will turn
to the southwest after about 04Z, and then to the southeast after
about 16Z as a weak surface currently over the area retrogrades
back westward along the Front Range Monday morning.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...LOCKHART
SHORT TERM...KAK
LONG TERM...JN
AVIATION...LOCKHART
Hazardous weather outlook, Jul 4, 2:07 PM MST, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
307 PM MDT Sun Jul 4 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-052115-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
307 PM MDT Sun Jul 4 2021 /407 PM CDT Sun Jul 4 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A Severe Thunderstorm Watch is in effect for counties along and south
of a line from Sherman to Graham county in Northwest Kansas. Cheyenne
county in Eastern Colorado is also included in the watch. The watch
is in effect until 10pm MDT/11pm CDT.
There is a chance for thunderstorms during the afternoon and evening
hours across much of the Tri-State area. A few storms could be
severe with hail as the main threat though cloud to ground lightning
would also be present and a few wind gusts up to 60mph can't be ruled
out.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...
Thunderstorm chances exist Monday night through Tuesday night. The
primary hazard will be cloud to ground lightning.
There is also a chance for thunderstorms Saturday evening and night
with cloud to ground lightning as the primary threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
In the hours before
Special weather statement, Jul 4, 6:09 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
709 PM MDT Sun Jul 4 2021
KSZ041-050145-
Greeley KS-
709 PM MDT Sun Jul 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREELEY COUNTY UNTIL
745 PM MDT...
At 709 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Tribune, moving southwest at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern
Greeley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Kansas.
LAT...LON 3846 10165 3860 10174 3862 10158 3860 10157
3853 10157
TIME...MOT...LOC 0109Z 059DEG 8KT 3857 10163
AWLocal storm report, Jul 4, 6:13 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
713 PM MDT SUN JUL 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL LYDIA 38.28N 101.29W
07/04/2021 E0.70 INCH WICHITA KS PUBLIC
HAIL UP TO DIME SIZE.
&&
JBHLocal storm report, Jul 4, 6:15 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
715 PM MDT SUN JUL 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST LYDIA 38.28N 101.29W
07/04/2021 E60 MPH WICHITA KS PUBLIC
WINDS ESTIMATED TO BE 50 TO 60 MPH. LASTED
ABOUT 10 MINUTES, ENDING AT 7 PM MT. THREE
INCH DIAMETER TREE BRANCHES WERE BROKEN OFF.
&&
JBHLocal storm report, Jul 4, 7:06 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
806 PM MDT SUN JUL 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL TRIBUNE 38.47N 101.76W
07/04/2021 M1.75 INCH GREELEY KS PUBLIC
REPORTED VIA SOCIAL MEDIA. TIME ESTIMATED BY
RADAR.
&&
JBHSpecial weather statement, Jul 4, 7:08 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
808 PM MDT Sun Jul 4 2021
KSZ041-050230-
Greeley KS-
808 PM MDT Sun Jul 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY COUNTY UNTIL
830 PM MDT...
At 808 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Towner, or 12 miles west of Tribune, moving south
at 25 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern
Greeley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Kansas.
LAT...LON 3840 10204 3837 10193 3826 10194 3826 10204
TIME...MOT...LOC 0208Z 020DEG 23KT 3842 10198
AW
Local storm report, Jul 4, 7:09 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
809 PM MDT SUN JUL 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL TRIBUNE 38.47N 101.75W
07/04/2021 E1.00 INCH GREELEY KS TRAINED SPOTTER
RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED BY
RADAR.
&&
JBHThunderstorm Wind, Kit Carson
- When
- July 4, 7:25 PM MST to 7:50 PM MST
- Where
- Kit Carson County, 3.66 mi SSW of Burlington
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.248, -102.284
The KITR ASOS at the Kit Carson County Airport recorded a 71 mph wind gusts as the storm passed over the site.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Tropical Storm in Gulf of Mexico, July 4 to 6, 20219 deaths · 4 events
- Rip Current in Maryland, July 4, 20211 death · 1 event
- Flash Flooding and Debris Flow in Arizona, July 4, 2021$800,000 · 5 events
- Flash Flood and Hail in Colorado, July 4, 2021$20,000 · 52 kt wind · 5 events
- Flood and Hail in Texas, July 4 to 5, 2021$6,000 · 2 in hail · 13 events
- Hail and Damaging Winds in Kansas, July 4, 20211.75 in hail · 8 events
- Hail and Damaging Winds in Kansas, July 4, 2021$2,000 · 1.75 in hail · 6 events
- Flooding in Texas, July 4 to 5, 20216 events
- Damaging Winds in Montana, July 4, 202156 kt wind · 5 events
- Hail and Damaging Winds in New Mexico, July 4, 2021$6,000 · 55 kt wind · 4 events
- Damaging Winds in Oklahoma, July 4, 202168 kt wind · 4 events
- Hail in Nebraska, July 4, 20211 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973137.